Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Denver/Boulder, CO

August 7, 2006Phillips County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 7, 2006, 5:10 PM MDT for Phillips County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 5:10 PM MDT (23:10 UTC)
Expired
Aug 7, 2006, 8:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 072311
FFWBOU
COC095-080200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
510 PM MDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTH OF WAGES...OR
  ABOUT 10 MILES SOUTHWEST OF HOLYOKE. THIS STORM WAS NEARLY 
  STATIONARY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLYOKE AND 
  WAGES.

DOPPLER RADAR ESTIMATES THAT AROUND 3 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST 45 MINUTES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

THE SOUTH FORK OF FRENCHMAN CREEK AND SANDY CREEK ARE MOST LIKELY TO 
SEE THE EXCESSIVE RUNOFF FROM THIS STORM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO.

LAT...LON 4045 10258 4045 10228 4060 10237 4060 10250

$$

DANKERS
3 follow-up statements
000 
WGUS75 KBOU 080008
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
604 PM MDT MON AUG 7 2006

COC095-080200-
PHILLIPS CO-
604 PM MDT MON AUG 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTH
CENTRAL PHILLIPS COUNTY...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN FROM A THUNDERSTORM 19 MILES SOUTHEAST OF WAGES...OR ABOUT
13 MILES SOUTHEAST OF HOLYOKE. THIS STORM WAS MOVING SOUTHEAST AT 
10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAGES AND HOLYOKE.

DOPPLER RADAR ESTIMATES THAT AROUND 2 TO 3 INCHES OF RAIN HAS FALLEN 
FROM THIS STORM IN THE LAST 90 MINUTES.

TRAINED WEATHER SPOTTERS 2 MILES SOUTH OF HOLYOKE REPORTED ONE AND A 
HALF INCHES OF RAIN AND MARBLE SIZED HAIL FROM THIS STORM.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

MOST OF THE RUNOFF FROM THIS STORM WILL RUN DOWN SANDY CREEK AND THE 
SOUTH FORK OF FRENCHMAN CREEK IN SOUTHEAST PHILLIPS COUNTY.
 
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO.

LAT...LON 4045 10258 4045 10228 4060 10237 4060 10250

$$

DANKERS
000 
WGUS75 KBOU 080109
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
708 PM MDT MON AUG 7 2006

COC095-080200-
PHILLIPS CO-
708 PM MDT MON AUG 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTH
CENTRAL PHILLIPS COUNTY...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN CONTINUING OVER HOLYOKE. THIS STORM WAS MOVING EAST AT 10 MPH.
ADDITIONAL RAIN SHOWER ACTIVITY WILL MOVE INTO PHILLIPS COUNTY FROM 
THE WEST IN THE NEXT HOUR. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HOLYOKE AND WAGES.

DOPPLER RADAR ESTIMATES THAT AROUND 2 INCHES OF RAIN FELL WITH A 
THUNDERSTORM THAT MOVED OVER THE AREA BETWEEN 430 PM AND 6 PM. 

WITH MORE RAIN MOVING OVER PHILLIPS COUNTY THROUGH 8 PM... 
EXCESSIVE RUNOFF MAY CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL 
AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

RESIDENTS ALONG SANDY CREEK AND FRENCHMAN CREEK SHOULD BE ESPECIALLY 
ALERT FOR HIGH WATER LEVELS.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO.

LAT...LON 4045 10258 4045 10228 4060 10237 4060 10250

$$

DANKERS
000 
WGUS75 KBOU 080159
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
758 PM MDT MON AUG 7 2006

COC095-080208-
PHILLIPS CO-
758 PM MDT MON AUG 7 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR SOUTH
CENTRAL PHILLIPS COUNTY...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.  ADDITIONAL 
LIGHT RAIN IS EXPECTED OVER SOUTHERN PHILLIPS COUNTY THROUGH 9 PM.  
HOWEVER...HEAVY RAIN IS NOT EXPECTED TO FALL OVER AREAS THAT 
RECEIVED HEAVY RAIN EARLIER THIS EVENING. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO.

LAT...LON 4045 10258 4045 10228 4060 10237 4060 10250

$$

DANKERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:09 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 7, 3:09 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON AUG 7 2006

.SHORT TERM DISCUSSION...RADAR/SATELLITE PICTURING SHOWING
CONVECTION DEVELOPING OVER THE MOUNTAINS...FOOTHILLS...PALMER
RIDGE...AND URBAN CORRIDOR RIGHT NOW.  NOTHING REAL EXCITING JUST
YET.  THERE ARE SOME BOUNDARIES AROUND ACCORDING TO THE RADARS.
PRECIPITABLE WATER VALUES ARE STILL OVER ONE INCH RIGHT NOW...WITH
BOUNDARY LAYER DEW POINTS IN THE MID 50S F TO LOWER 60S F FOR THE
PLAINS AND FOOTHILLS.  THERE IS SOME CAPE PROGGED FOR THIS
EVENING...NOTHING GREAT HOWEVER.  WATER VAPOR PICTURES SEEM TO SHOW
SOME SYNOPTIC SCALE ENERGY...BUT ITS WELL UPSTREAM.  WILL KEEP
SCATTERED POPS WITH CURRENT REALITY IN MIND.   MODELS HAVE THE
UPPER RIDGE CENTER MOVING THIS WAY OVERNIGHT AND TUESDAY.  THE QG
VERTICAL VELOCITY FIELDS SHOW WEAK DOWNWARD MOTION OVER THE NORTHERN
FORECAST AREA ON TUESDAY.  THE BOUNDARY LAYER FLOW IS FAIRLY BENIGN
OVERNIGHT...WITH DECENT SOUTH-SOUTHEASTERLY FLOW OVER THE PLAINS ON
TUESDAY.  THE MID AND UPPER LEVEL MOISTURE APPEARS TO DECREASE
SOMEWHAT ON TUESDAY.  SAME WITH THE BOUNDARY LAYER DEW POINTS...THEY
DECREASE INTO THE 40S FOR THE WESTERN PLAINS...HIGHER FOR THE
EASTERN PLAINS.  THE THETA-E AXIS HAS SHIFTED OVER THE EASTERN
BORDER ON TUESDAY.  THERE IS SOME CAPE INDICATED ON THE FORECAST
SOUNDINGS HOWEVER LESS THAN THIS EVENING.  THE QPF PROGGS HAVE LESS
ON TUESDAY TOO.  THERE IS ALSO SOME WARMING IN THE MID LEVELS.  WILL
DECREASES POPS SOMEWHAT...BUT STILL KEEP SOME GOING.  FOR
TEMPERATURES...THICKNESS GRIDS SHOW A 2-4 C WARM-UP FOR HIGHS ON
TUESDAY.

.LONG TERM DISCUSSION...TUE NGT-THU...AN UPR RDG WILL REMAIN
ENTRENCHED OVR THE CNTRL RCKY MTNS THRU THU.  WHILE THE AIR
MASS WILL BE SOMEWHAT DRIER ON TUE NGT...MONSOONAL MSTR WILL CONT
TO SPREAD NWD INTO THE AREA THRU THU.  HWVR THE AIR MASS IS ONLY
MARGINALLY UNSTBL...EITHER WITH A CAP OF WRMR AIR ALF OR HI CIN
VALUES.  FOR THIS REASON WILL KEEP ONLY MINIMAL POPS ON WED AND THU
AFTNS AND EVES.  WITH CNTR OF UPR HI RETROGRADING OVR AREA TEMPS ALF
WILL CONT TO WRM ALG WILL SFC TEMPS.  HI TEMPS ON PLAINS WILL RETURN
TO MID 90S ON BOTH DAYS.  WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP
GDNC VALUES.

IN EXTENDED PRD...FRI-MON...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS...
BUT GFS AND ECMWF ARE NOT IN SYNC WITH TIMING OF SHT WVS MOVG IN
MAIN WLYS ACRS SRN CANADA AND NRN RKCYS.  THIS CAN AFFECT DRCTN OF
UPR FLO ACRS AREA AND TIMING OF SURGES ON PLAINS.  FOR THIS REASON
WILL TREND GFS MORE TO CLIMO.  MONSOONAL MSTR APPRS TO BE TRAPPED
UNDER UPR RDG SO WILL KEEP SLGHT CHC OF AFTN AND EVE TSTMS ON MST
DAYS.  TEMPS WILL RMN ARND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/GARD
Hazardous weather outlook, Aug 7, 10:40 AM MDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT MON AUG 07 2006

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT MON AUG 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON
ACROSS THE MOUNTAINS AND FOOTHILLS.  THEY WILL GET GOING OVER THE
PLAINS BY MID AFTERNOON.   THE ATMOSPHERE IS PRETTY MOIST SO THE
MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY MAINLY OVER AND NEAR THE MOUNTAINS AND
HIGHER TERRAIN.  NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GARD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:19 PM MDTSevere Thunderstorm WarningBOULincoln41 min
Aug 7, 4:39 PM MDTSevere Thunderstorm WarningBOUPhillips51 min
Aug 7, 5:27 PM MDTSevere Thunderstorm WarningBOUPhillips20 min
Aug 7, 5:38 PM MDTTornado WarningBOUPhillips28 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.